logo AFST

On the Periodic Lorentz Gas and the Lorentz Kinetic Equation
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 17 (2008) no. 4, pp. 735-749.

On démontre dans cet article que la limite de Boltzmann-Grad du gaz de Lorentz dans une configuration périodique d’obstacles ne peut être décrite par une équation de type Boltzmann linéaire. Rappelons qu’au contraire, dans le cas où la configuration des obstacles est aléatoire et suit une loi de Poisson, Gallavotti a démontré la convergence en moyenne de la densité de particules vers la solution d’une équation de type Boltzmann linéaire [Phys. Rev. (2) 185, 308 (1969)]. La démonstration présentée ici complète l’analyse faite dans [Golse-Wennberg, Modél. Math. et Anal. Numér. 34, 1151 (2000)], où l’impossibilité d’une description cinétique est établie dans le seul cas d’obstacles absorbants. Cette preuve est basée sur la distribution des temps de sortie démontrée dans [Golse-Wennberg, loc. cit.] et dans [Bourgain-Golse-Wennberg, Commun. Math. Phys. 190, 491 (1998)], ainsi que sur un résultat classique concernant le spectre de l’équation de Boltzmann linéaire — voir par exemple [Ukai-Point-Ghidouche, J. Math. Pures et Appl. (9) 57, 203 (1978)].

We prove that the Boltzmann-Grad limit of the Lorentz gas with periodic distribution of scatterers cannot be described with a linear Boltzmann equation. This is at variance with the case of a Poisson distribution of scatterers, for which the convergence to the linear Boltzmann equation was proved by Gallavotti [Phys. Rev. (2) 185, 308 (1969)]. The arguments presented here complete the analysis in [Golse-Wennberg, M2AN Modél. Math. et Anal. Numér. 34, 1151 (2000)], where the impossibility of a kinetic description was established only in the case of absorbing obstacles. The proof is based on estimates on the distribution of free-path lengths established in [Golse-Wennberg loc.cit.] and in [Bourgain-Golse-Wennberg, Commun. Math. Phys. 190, 491 (1998)], and on a classical result on the spectrum of the linear Boltzmann equation which can be found in [Ukai-Point-Ghidouche, J. Math. Pures Appl. (9) 57, 203 (1978)].

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/afst.1200
@article{AFST_2008_6_17_4_735_0,
     author = {Fran\c{c}ois Golse},
     title = {On the {Periodic} {Lorentz} {Gas} and the {Lorentz} {Kinetic} {Equation}},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {735--749},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 17},
     number = {4},
     year = {2008},
     doi = {10.5802/afst.1200},
     zbl = {1166.82304},
     mrnumber = {2499853},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1200/}
}
François Golse. On the Periodic Lorentz Gas and the Lorentz Kinetic Equation. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 17 (2008) no. 4, pp. 735-749. doi : 10.5802/afst.1200. https://afst.centre-mersenne.org/articles/10.5802/afst.1200/

[1] Bardos (C.), Dumas (L.), Golse (F.).— Diffusion approximation for billiards with totally accommodating scatterers. J. Statist. Phys. 86, no. 1-2, p. 351-375 (1997). | MR 1435202 | Zbl 0937.82042

[2] Bobylev (A.), Hanse (A.), Piasecki (J.), Hauge (E.).— From the Liouville equation to the generalized Boltzmann equation for magnetotransport in the 2D Lorentz model. J. Statist. Phys. 102, p. 1133-1150 (2001). | MR 1830442 | Zbl 0990.82021

[3] Boca (F.), Zaharescu (A.).— The distribution of the free path lengths in the periodic two-dimensional Lorentz gas in the small-scatterer limit. Commun. Math. Phys. 269, no. 2, 425-471, (2007). | MR 2274553 | Zbl 1143.37002

[4] Boldrighini (C.), Bunimovich (L.A.), Sinai (Ya.G.).— On the Boltzmann equation for the Lorentz gas. J. Statist. Phys. 32, p; 477-501, (1983). | MR 725107 | Zbl 0583.76092

[5] Bunimovich (L.A.).— Billiards and other hyperbolic systems; in Encyclopaedia of Mathematical Sciences, vol. 100: Dynamical systems, ergodic theory and applications; Sinai (Ya.G.) ed., 2nd ed., Springer-Verlag, Berlin (2000).

[6] Bunimovich (L.), Chernov (N.), Sinai (Ya.G.).— Statistical properties of two-dimensional hyperbolic billiards. Russian Math. Surveys 46, p. 47-106, (1991). | MR 1138952 | Zbl 0780.58029

[7] Bunimovich (L.), Sinai (Ya.G.).— Statistical properties of Lorentz gas with periodic configuration of scatterers. Comm. Math. Phys. 78, p. 479-497, (1980/81). | MR 606459 | Zbl 0459.60099

[8] Bourgain (J.), Golse (F.), Wennberg (B.).— On the distribution of free path lengths for the periodic Lorentz gas. Commun. Math. Phys. 190, p. 491-508 (1998). | MR 1600299 | Zbl 0910.60082

[9] Caglioti (E.), Golse (F.).— On the distribution of free path lengths for the periodic Lorentz gas III. Commun. Math. Phys. 236, p. 119 (2003). | MR 1981109 | Zbl 1041.82016

[10] Desvillettes (L.), Ricci (L.).— Nonmarkovianity of the Boltzmann-Grad limit of a system of random obstacles in a given force field. Bull. Sci. Math., 128, p. 39-46, (2004). | MR 2033100 | Zbl 1048.82004

[11] Gallavotti (G.).— Divergences and approach to equilibrium in the Lorentz and the Wind-tree models. Phys. Rev. (2) 185, p. 308 (1969).

[12] Gallavotti (G.).— Nota int. no. 358, Istit. di Fisica, Università di Roma, (1972); preprint mp-arc 93-304.

[13] Golse (F.).— On the statistics of free-path lengths for the periodic Lorentz gas. XIVth International Congress on Mathematical Physics, 439-446, World Sci. Publ., Hackensack, NJ (2005). | MR 2227857 | Zbl pre05130640

[14] Golse (F.), Wennberg (B.).— On the distribution of free path lengths for the periodic Lorentz gas II. M2AN Modél. Math. et Anal. Numér. 34, p. 1151-1163 (2000). | EuDML 197407 | Numdam | MR 1812731 | Zbl 1006.82025

[15] Lorentz (H.).— Le mouvement des électrons dans les métaux. Arch. Néerl. 10, p. 336-371 (1905). | JFM 36.0922.02

[16] Papanicolaou (P.).— Asymptotic analysis of transport processes. Bull. Amer. Math. Soc. 81, p. 330-392 (1975). | MR 362523 | Zbl 0361.60056

[17] Ricci (L.), Wennberg (B.).— On the derivation of a linear Boltzmann equation from a periodic lattice gas. Stochastic Process. Appl. 111, p. 281-315 (2004). | MR 2056540 | Zbl 1094.82013

[18] Spohn (H.).— The Lorentz process converges to a random flight process. Commun. Math. Phys. 60, p. 277-290 (1978). | MR 496299 | Zbl 0381.60099

[19] Ukai (S.), Point (N.), Ghidouche (H.).— Sur la solution globale du problème mixte de l’équation de Boltzmann nonlinéaire. J. Math. Pures Appl. (9) 57, p. 203-229 (1978). | MR 513098 | Zbl 0335.35027